New Mexico parents may have heard about an 8-year-old boy who died on June 8 after he was given the wrong dosage of his hyperactivity medication. His family believes that the pharmaceutical error contributed to his death.
There had already been one error earlier. A pharmacist gave the child the medication clonidine in a dosage 1,000 times higher than it should have been so that the boy took 30 mg instead of .03 mg. According to the boy’s mother, he had an immediate reaction. His brain began to swell, and he was hospitalized.
The child was released from the hospital when he recovered, but the pharmacist, who is located in Colorado, admits to having made a second error. The child had a second reaction in June. An autopsy is pending. The family says they want other families to learn from the mistake and be cautious about the medication their children receive. They also say that better protection is needed to keep something similar from happening to others.
As this case demonstrates, a medication error, such as the wrong prescription or the wrong dosage, can be life-threatening or deadly. Furthermore, there is the potential for a number of medical professionals to make such an error including doctors, nurses and pharmacists. When this happens, the individual who was given the wrong medicationmight want to file a lawsuit against the medical professionals responsible. A medical facility or professional might offer to settle out of court, but they may make an unacceptable offer, and the victim might also want to use the court case to shed light on the error. A court would then determine whether the error was the result of medical negligence.
Source: FOX News, “Colorado family says pharmacy error killed their son,” June 20, 2016